Variational problems in the theory of hydroelastic waves

P. I. Plotnikov, J. F. Toland

Research output: Contribution to journalArticle

Abstract

This paper outlines a mathematical approach to steady periodic waves which propagate with constant velocity and without change of form on the surface of a three-dimensional expanse of fluid which is at rest at infinite depth and moving irrotationally under gravity, bounded above by a frictionless elastic sheet. The elastic sheet is supposed to have gravitational potential energy, bending energy proportional to the square integral of its mean curvature (its Willmore functional), and stretching energy determined by the position of its particles relative to a reference configuration. The equations and boundary conditions governing the wave shape are derived by formulating the problem, in the language of geometry of surfaces, as one for critical points of a natural Lagrangian, and a proof of the existence of solutions is sketched.This article is part of the theme issue 'Modelling of sea-ice phenomena'.

Original languageEnglish
Article number20170343
Pages (from-to)1-12
Number of pages12
JournalPhilosophical Transactions of the Royal Society A: Mathematical, Physical and Engineering Sciences
Volume376
Issue number2129
Early online date20 Aug 2018
DOIs
Publication statusPublished - 28 Sep 2018

Keywords

  • Hydroelastic waves
  • Theory of shells
  • Willmore functional

ASJC Scopus subject areas

  • Mathematics(all)
  • Engineering(all)
  • Physics and Astronomy(all)

Fingerprint Dive into the research topics of 'Variational problems in the theory of hydroelastic waves'. Together they form a unique fingerprint.

Cite this